Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Augmentin for 5yo child
|jennykert - Fri May 06, 2005 8:21 am||
My son is 5 years old and weighs 58lbs.
He has been very healthy, but had 2 ear infections in each ear over the last 2 months. We took him to the pediatrician on Monday for his 5year old check up and they said he was getting another ear infection. (he also had a fever of 99.1 and started a loose cough 5 days prior)
Augmentin was prescribed. When we went to get the prescription, the pharmacist said he was concerned with the dosage: 600mg-2 tsp in am and 2 tsp in pm- for a total of 2400mg a day. He said that this was higher than the adult max dosage. He called the doctor and they confirmed this dosage.
We are concerned about this. TRuthfully, I am giving him less than 2 tsp each time. I feel a little guilty about it, but after 3 days, his cough is basically gone. I feel that the doctors just wanted to knock this out of him once and for all and that is why they gave such a high dose.
Am I doing a bad thing by reducing the dosage to 1 tsp or 1 1/2 tsp each time?
|Theresa Jones, RN - Sat May 07, 2005 3:50 am||
Generally speaking, the usual dosage of Augmentin ES-600 oral suspension is 90 milligrams per 2.2 pounds of body weight per day, divided into 2 doses taken every 12 hours which essentially equates to 2340mg a day or 1170mg per dose given 2 times per day. So the dosage prescribed is slightly higher than normal. My suggestion would be just make sure that all the medication is taken until finished. Another suggestion, if the ear infections continue to recur, inquire about a referral to an ENT specialist.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.